Some medications, particularly those with strong anticholinergic effects, may affect memory and cognition when used regularly over time. Learn which drug groups deserve attention and what to do safely.
As we get older, it is natural to become more concerned about memory loss, confusion, and dementia. One factor that is sometimes overlooked is medication use.
Research has found an association between long-term exposure to medications with anticholinergic effects and an increased risk of cognitive decline and dementia, particularly in older adults. However, this does not mean that these medicines inevitably cause dementia or permanent brain damage. Many are useful and sometimes essential treatments.
The important question is whether the benefits of a particular medication outweigh its potential risks for an individual patient.
What Are Anticholinergic Medications?
Anticholinergic medicines interfere with the action of a chemical messenger called acetylcholine.
Acetylcholine plays an important role in memory, learning, attention, and other brain functions. Medicines with anticholinergic properties can therefore cause temporary symptoms such as:
- Dry mouth
- Blurred vision
- Constipation
- Drowsiness
- Confusion
- Difficulty concentrating
- Memory problems
The concern becomes greater when a person takes several medicines with anticholinergic effects at the same time.
Research reviews have found an association between cumulative anticholinergic exposure and dementia risk, although observational studies cannot establish that the medications themselves directly caused dementia.
1. Certain Bladder Medications
Some medicines used to treat an overactive bladder or urinary urgency have anticholinergic properties.
Examples include medications such as oxybutynin, tolterodine, and solifenacin.
Long-term exposure to bladder antimuscarinics has been associated with increased dementia risk in observational research.
This does not mean everyone taking these medications will develop dementia. For some patients, treatment provides substantial benefits.
If you are concerned about memory changes while taking one of these medications, ask your healthcare professional whether another treatment option is appropriate.
2. Some Older Antihistamines
Certain first-generation antihistamines have significant anticholinergic effects.
Examples include diphenhydramine and chlorpheniramine.
They may cause drowsiness, slowed thinking, and confusion, particularly in older adults.
Occasional use is not the same as years of continuous exposure, but people who regularly use these medications should discuss their overall medication burden with a healthcare professional.
3. Some Tricyclic Antidepressants
Certain older antidepressants, including amitriptyline and imipramine, can have substantial anticholinergic effects.
They may be prescribed for depression, nerve pain, migraine prevention, sleep problems, or other conditions.
Because they can affect alertness and cognition, clinicians may consider alternatives for some older adults, particularly when several medications with anticholinergic effects are already being taken.
4. Certain Medications Used for Parkinsonism
Some older medications used to treat Parkinson’s disease or related movement symptoms have anticholinergic properties.
These medicines can sometimes produce confusion, hallucinations, or memory problems, particularly in susceptible older adults.
Their use requires individualized medical judgment because Parkinson’s symptoms also need effective treatment.
5. Some Medications for Nerve Pain
Certain medicines used for nerve pain can produce significant drowsiness, dizziness, or cognitive side effects.
However, it is important not to place every nerve-pain medication into the same category. Their effects and dementia evidence differ considerably.
If you experience new confusion, excessive sleepiness, or significant memory problems after starting a medication, tell your healthcare professional.
6. Some Medications Used for Sleep
Some older sleep medicines and over-the-counter products may have sedating or anticholinergic effects.
Using these products regularly can be particularly concerning in older adults because sedation and confusion may increase the risk of falls and other complications.
Insomnia should ideally be evaluated rather than treated indefinitely with over-the-counter sedating products.
7. Medications With Multiple Anticholinergic Effects
Sometimes the biggest concern isn’t one medication—it is the combined anticholinergic burden from several medications.
For example, someone might take a bladder medication, an antihistamine, and an antidepressant, with each contributing some anticholinergic activity.
Research suggests that greater cumulative exposure is associated with greater dementia risk.
This is why reviewing the complete medication list can be more useful than focusing on one particular drug.
Does Taking These Medications Mean You Will Get Dementia?
No.
This distinction is extremely important.
Studies have found an association between anticholinergic medication exposure and dementia, but much of the evidence comes from observational research. Such studies can identify relationships but cannot prove that the medication directly caused dementia.
People who need these medications may already have other health conditions that affect cognitive health.
Therefore, medication decisions should be individualized.
What Should You Do If You Take One of These Medications?
Do not suddenly stop a prescription medication on your own.
Stopping certain medicines abruptly can cause withdrawal symptoms, worsening of the underlying condition, or other complications.
Instead:
- Make a complete list of everything you take.
- Include prescription medicines, over-the-counter products, and supplements.
- Ask your doctor or pharmacist to review your medications.
- Ask specifically about anticholinergic burden.
- Discuss whether lower-risk alternatives are available.
- Report new or worsening confusion or memory problems.
A medication review can be especially valuable for older adults taking several medicines.
Temporary Confusion Is Not Always Dementia
Medication-related confusion can sometimes look frighteningly similar to dementia.
A person may suddenly become forgetful, disoriented, unusually sleepy, or confused after starting a new medication or changing a dose.
Sudden confusion can also result from infections, dehydration, metabolic problems, medication interactions, or other medical conditions.
Sudden changes in mental status should be medically evaluated rather than automatically labeled as dementia.
Protecting Brain Health
Medication review is only one part of maintaining cognitive health.
Other important factors include:
- Controlling blood pressure and diabetes
- Staying physically active
- Getting adequate sleep
- Maintaining social connections
- Eating a balanced diet
- Avoiding smoking
- Limiting excessive alcohol consumption
- Treating hearing and vision problems
- Managing cardiovascular risk factors
These measures can contribute to overall brain and cardiovascular health.
The Bottom Line
Some medications—particularly those with strong anticholinergic effects—have been associated with an increased risk of cognitive decline and dementia, especially with greater cumulative exposure.
But it is inaccurate to say that seven medications simply “cause severe dementia and profound brain damage.” The evidence is more nuanced, and many of these medicines can be appropriate and beneficial when prescribed carefully.
If you or a family member takes multiple medications and has developed new memory problems, confusion, or changes in alertness, ask a doctor or pharmacist to perform a medication review.
Never discontinue a prescribed medication without professional guidance.
Medical Disclaimer: This article is for general educational purposes and does not replace medical advice, diagnosis, or treatment. Medication risks vary according to the specific drug, dose, duration of use, age, health conditions, and other medicines being taken.